Alabama, 2006Damaging Wind in Alabama, April 18, 2006
April 18, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 1:45 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 18, 1:45 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE APR 18 2006
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
BACKDOOR COLD FRONT EXTENDING NORTH TO SOUTH ALONG THE
AL/GA BORDER MAY BE THE FOCUS OF SOME ISOLATED EVENING ACTIVITY. IN
ADDITION...A CONVECTIVE COMPLEX TO OUR NORTHWEST MAY APPROACH THE
EXTREME NORTH AFTER MIDNIGHT. TO COVER THIS WILL MENTION MAINLY
ISOLATED SHOWERS AND THUNDERSTORMS EAST AND NORTH. COLD FRONT
WILL APPROACH THE NORTHWEST ON WEDNESDAY AND MOVES INTO THE AREA BY
LATE AFTERNOON. THIS FRONT WILL BE THE FOCUS OF SCATTERED SHOWERS
AND THUNDERSTORMS. GIVEN THE STEEP LAPSE RATES...COLD POCKET AT
500 MILLIBARS AND SOME ADDITIONAL UPPER SUPPORT A FEW STORMS MAY BE
SEVERE. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND
DAMAGING WINDS. MUCH OF THE ACTIVITY WILL SHIFT TO OUR EAST LATER
WEDNESDAY NIGHT BUT GIVEN MOIST AND UNSTABLE AIR MASS IN PLACE A
THUNDERSTORM COULD DEVELOP ANY TIME. OVERNIGHT LOWS TONIGHT AND
WEDNESDAY NIGHT 60 TO 65 AND HIGHS ON WEDNESDAY IN THE 80S.
THURSDAY THROUGH FRIDAY...MOIST AND UNSTABLE AIR MASS REMAINS IN
PLACE AND WILL MENTION A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
NORTH AND SLIGHT CHANCE SOUTH EACH DAY...ESPECIALLY DURING THE
PEAK HEATING HOURS. HIGHS EACH DAY MAINLY 80 TO 85 AND OVERNIGHT
LOWS 60 TO 65.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...MID LEVEL SHORT WAVE (700 MB)
WILL MOVE RAPIDLY INTO AND ACROSS THE AREA LATE FRIDAY NIGHT INTO
EARLY SATURDAY..THEN SHIFTS TO OUR EAST BY SATURDAY EVENING. GIVEN
THE INCREASING MOISTURE CONVERGENCE AND UPPER SUPPORT WILL GO WITH
LIKELY POPS ACROSS THE NORTH AND CHANCE POPS ACROSS THE SOUTH
FRIDAY NIGHT. WILL TAPER POPS TO CHANCE CATEGORY ON SATURDAY
AND SLIGHT CHANCE POPS SATURDAY NIGHT AS MAIN FOCUS SHIFTS OUR
EAST. SLIGHTLY COOLER TEMPERATURES EXPECTED WITH OVERNIGHT LOWS
MAINLY 55 TO 60 AND HIGHS 75 TO 80.
.LONG TERM...SUNDAY THROUGH TUESDAY.
LOOKS LIKE SUNDAY INTO EARLY MONDAY WE WILL BE BETWEEN SYSTEMS BUT
WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL NEED TO MENTION A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. NEXT SYSTEM
MOVES INTO THE AREA ON TUESDAY AND WILL INCLUDE A CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE. HIGHS 75 TO 80 AND OVERNIGHT
LOWS 55 TO 60.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 60 83 60 84 / 20 40 30 30
ANNISTON 61 85 62 85 / 20 40 30 30
BIRMINGHAM 65 86 65 83 / 10 30 20 30
TUSCALOOSA 64 88 64 85 / 10 30 20 30
CALERA 63 87 64 84 / 10 30 20 30
AUBURN 63 84 64 83 / 20 20 30 30
MONTGOMERY 63 88 64 86 / 10 10 20 30
TROY 62 87 63 87 / 20 10 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
50
Hazardous weather outlook, Apr 18, 12:30 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE APR 18 2006
ALZ011>015-017>050-191830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE APR 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ALTHOUGH RAIN CHANCES ARE RATHER SLIM...ANY STORMS THAT
MANAGE TO DEVELOP THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO
BECOME STRONG TO POSSIBLY SEVERE ACROSS PORTIONS OF EASTERN
ALABAMA. THE HIGHEST POTENTIAL FOR DEVELOPMENT IS ALONG A FRONTAL
BOUNDARY DRAPED ACROSS EASTERN ALABAMA...GENERALLY FROM GADSDEN TO
AUBURN. THE MAIN THREATS WITH THESE STORMS WILL BE HAIL UP TO
THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA ON WEDNESDAY. ALTHOUGH
RAIN CHANCES WILL REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DO
FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE...ROUGHLY
NORTH OF A LINE FROM PHENIX CITY TO HAMILTON. THE MAIN THREAT WILL BE
HAIL UP TO NICKEL SIZE AND A FEW WIND GUSTS UP TO 60 MPH. THESE
STORMS DEVELOP MAINLY DURING THE PEAK HEATING OF THE AFTERNOON.
ANOTHER COLD FRONT MOVES INTO CENTRAL ALABAMA LATE FRIDAY
AFTERNOON AND SLOWLY MOVES SOUTHWARD THROUGH SATURDAY AFTERNOON.
THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL SUPPORT THE DEVELOPMENT
OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL AND
WIND GUSTS TO 45 MPH. THERE REMAINS SOME UNCERTAINTY WITH THE
STRENGTH AND TIMING OF THE STRONGEST DEVELOPMENT...SO REMAIN UP TO
DATE ON THE LATEST DETAILS OF THE FORECAST AS WE HEAD INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE
NECESSARY AGAIN ON WEDNESDAY OR LATE FRIDAY INTO SATURDAY. PLEASE
REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL
THUNDERSTORMS.
12/SIRMON
In the hours before
Special weather statement, Apr 18, 3:47 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT TUE APR 18 2006
ALZ029-038-182215-
CHAMBERS-RANDOLPH-
447 PM CDT TUE APR 18 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH
COUNTIES UNTIL 515 PM CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WADLEY...MOVING SOUTHEAST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WADLEY THROUGH 515 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
12/SIRMON
Special weather statement, Apr 18, 3:57 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT TUE APR 18 2006
ALZ019-182230-
CALHOUN-
457 PM CDT TUE APR 18 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 530
PM CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JACKSONVILLE...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...FORT
MCCLELLAN AND JACKSONVILLE THROUGH 530 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 18, 4:05 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL MUNFORD 33.53N 85.95W
04/18/2006 E1.00 INCH TALLADEGA AL POST OFFICE
QUARTER SIZED HAIL AND LARGER REPORTED AT THE MUNFORD
POST OFFICE.
&&
DWILFINGSpecial weather statement, Apr 18, 4:23 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE APR 18 2006
ALZ037-182315-
TALLAPOOSA-
523 PM CDT TUE APR 18 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
615 PM CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DAVISTON...MOVING SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DAVISTON AND ALONG
THE COUNTY LINE THROUGH 615 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
12/SIRMON
Special weather statement, Apr 18, 4:36 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT TUE APR 18 2006
ALZ019-021-182315-
CALHOUN-CLEBURNE-
536 PM CDT TUE APR 18 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE AND CALHOUN
COUNTIES UNTIL 615 PM CDT...
...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE THUNDERSTORMS CONTINUING TO DEVELOP ACROSS CALHOUN AND
CLEBURNE COUNTIES. THESE STORMS ARE MOVING SOUTHEAST AT 10 MPH.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEAVER...
JACKSONVILLE...HEFLIN...FORT MCCLELLAN AND EDWARDSVILLE THROUGH 615
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 18, 4:51 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 5 N ASHLAND 33.34N 85.83W
04/18/2006 E0.88 INCH CLAY AL AMATEUR RADIO
NICKEL SIZED HAIL REPORTED IN HIGHLAND.
&&
DWILFINGThunderstorm Wind, Etowah
- When
- April 18, 5:26 PM CST
- Where
- Etowah County, 5 mi SW of Gadsden
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.967, -86.083
Pilot at Gadsden Municipal Airport estimated wind gusts of 65 to 75 mph blew away a tied down airplane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, April 18, 20061 death · 1 event
- Winter Storm in South Dakota, April 18 to 19, 2006$8.0 million · 9 events
- Hail in Texas, April 18, 2006$5.0 million · 2.5 in hail · 1 event
- Winter Storm in North Dakota, April 18 to 19, 2006$850,000 · 5 events
- Hail and Damaging Wind in Missouri, April 18, 2006$300,000 · 3 in hail · 11 events
- Tornado and Hail in Illinois, April 18 to 19, 20064 injured · F0 · 27 events
- Flash Flooding and Hail in Texas, April 18, 2006$50,000 · 2.5 in hail · 17 events
- Hail and Damaging Winds in Iowa, April 18, 2006$41,000 · 1 in hail · 13 events
- Hail in Missouri, April 18, 2006$50,000 · 2.5 in hail · 3 events
- Hail and High Wind in Texas, April 18, 2006$35,000 · 52 kt wind · 9 events
- Lightning Strike in Alabama, April 18, 2006$50,000 · 1 event
- Hail in Minnesota, April 18, 20061 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504397.